Indiana, 2019

Flood in Indiana, June 17, 2019

June 17, 2019 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed during the heat of the day across southern Illinois into southwest Indiana ahead of a disturbance in the upper levels of the atmosphere approaching from southwest Missouri. A surface frontal boundary was near and just north of Interstate 64.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed during the heat of the day across southern Illinois into southwest Indiana ahead of a disturbance in the upper levels of the atmosphere approaching from southwest Missouri. A surface frontal boundary was near and just north of Interstate 64. The combination of these features resulted in thunderstorms with locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 2:03 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 17, 2:03 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
203 PM CDT Mon Jun 17 2019

.DISCUSSION...
Issued at 203 PM CDT Mon Jun 17 2019

Convection was starting to take shape across southern IL into
southwest IN this afternoon, ahead of an approaching mid trop
circulation moving across SW MO. Surface boundary was near and
just north of I-64 up toward I-70. Highest PoPs should be in this
area through early tonight. Overall the airmass is not as unstable
as yesterday. There is slightly better H5 flow, which should allow
the convection to move SW to NE. Concern will be with training
elements. Otherwise, maybe isolated severe. But overall thermal
profiles, lapse rates are less impressive. As the system to our
west draws closer tonight through Tuesday, the chance of
convection will continue. We expanded the Flash Flood Watch to
cover areas hit hard by yesterday's rains. It's not a high
confidence call. But given the rather low 1HR FFG values, it will
not take anything to cause problems where the pockets of heaviest
rains occurred.

Looking ahead to the next S/WV forecast to affect the area. The
models have it coming across with surface low pressure late
Wednesday through early Thursday. Some of the models show fairly
impressive shear and instability. The potential for severe
thunderstorms is decent Wednesday afternoon and evening, though
still conditional on largely the degree of destabilization.

Convective chances will be ending Thursday, with s/wv ridging
resulting in limited convective chances Thursday night through
Friday. Unsettled southwest flow aloft and very warm and humid
conditions over the weekend will result in another unsettled
period with chances of showers and thunderstorms increasing.
Seasonal temperatures through Thursday, then hot and humid
Friday into the weekend.

&&

.AVIATION...
Issued at 203 PM CDT Mon Jun 17 2019

Mainly VFR this afternoon through tonight, outside of scattered
convection. MVFR cigs forecast to return late tonight through
early Tuesday morning. SSW winds 5 to 10 kts this afternoon will
become light tonight through Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Tuesday evening for ILZ075>078-080>089-
     092.

MO...Flash Flood Watch through Tuesday evening for MOZ076-086-087-100-
     107>111.

IN...Flash Flood Watch through Tuesday evening for INZ081-082-085>088.

KY...None.
&&
Hazardous weather outlook, Jun 17, 3:55 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
355 AM CDT Mon Jun 17 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
355 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

While an isolated strong storm cannot necessarily be ruled out,
thunderstorms with heavy rainfall are the primary forecast
hazard. A Flash Flood Watch is in effect for northern portions of
southern Illinois and southwest Indiana. The Watch is along and
north of a line from Du Quoin, Illinois to Rockport, Indiana.
Refer to the Watch for additional details.

River flood warnings and statements should be referenced for updated
river flooding details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to potentially severe thunderstorms are forecast Wednesday
afternoon and evening. Damaging winds, including isolated
tornadoes, will be the primary severe storm hazards.

Storm chances wane Wednesday night and Thursday, before picking
up again Friday into the weekend. The better such chances will
hold off until the latter half of the weekend, with the primary
storm related hazards including heavy rain and lightning.

Details on continued river flooding are best referenced via the
updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are encouraged today
through tonight. Spotter activation is possible again Wednesday.

In the hours before

Local storm report, Jun 17, 8:36 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY RAIN       COBDEN                  37.53N 89.25W
06/17/2019  M4.50 INCH       UNION              IL   BROADCAST MEDIA

            24 HOUR STORM TOTAL.

&&

DWS
Local storm report, Jun 17, 8:43 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
843 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NW MELODY HILL        38.04N 87.53W
06/17/2019  M3.12 INCH       VANDERBURGH        IN   ASOS

            24 HOUR TOTAL ENDING AT 7 AM 6/17.

&&

DWS
Local storm report, Jun 17, 9:38 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 NE WARE               37.48N 89.36W
06/16/2019                   UNION              IL   EMERGENCY MNGR

            *** 1 FATAL *** A PICKUP TRUCK WAS SWEPT OFF STATE FOREST
            ROAD DUE TO FLOODING ALONG CLEAR CREEK. ONE OCCUPANT OF
            THE TRUCK WAS SWEPT AWAY AND DROWNED. THE OTHER OCCUPANT
            WAS ABLE TO MAKE IT TO SAFETY.

&&

DWS
Local storm report, Jun 17, 11:22 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             HUNTER                  36.89N 90.84W
06/16/2019  E0.70 INCH       CARTER             MO   EMERGENCY MNGR

0323 PM     HAIL             2 S HUNTER              36.86N 90.85W
06/16/2019  E1.00 INCH       CARTER             MO   PUBLIC

0410 PM     TSTM WND DMG     1 N DE SOTO             37.82N 89.23W
06/16/2019                   JACKSON            IL   TRAINED SPOTTER

            LARGE TREE SNAPPED. TIME ESTIMATED BY RADAR.

0414 PM     TSTM WND GST     3 SSW DE SOTO           37.78N 89.25W
06/16/2019  M55 MPH          JACKSON            IL   ASOS

            MEASURED AT KMDH ASOS.

0416 PM     TSTM WND DMG     COBDEN                  37.54N 89.25W
06/16/2019                   UNION              IL   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES. TIME ESTIMATED.

0458 PM     HAIL             3 WSW WALTONVILLE       38.19N 89.09W
06/16/2019  E1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

0504 PM     TSTM WND GST     ROMBAUER                36.85N 90.28W
06/16/2019  E60 MPH          BUTLER             MO   TRAINED SPOTTER

0519 PM     FLASH FLOOD      2 NNE WAYNE CITY        38.37N 88.57W
06/16/2019                   WAYNE              IL   TRAINED SPOTTER

            WATER FLOWING OVER ILLINOIS HIGHWAY 15 IN
            MULTIPLE PLACES NEAR WAYNE CITY.

0529 PM     FLASH FLOOD      4 SE MURPHYSBORO        37.72N 89.30W
06/16/2019                   JACKSON            IL   PUBLIC

            PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
            WITH WATER.

0534 PM     TSTM WND GST     BERNIE                  36.67N 89.97W
06/16/2019  E50 MPH          STODDARD           MO   PUBLIC

            ESTIMATED 50 TO 55 MPH GUSTS. TIME
            ESTIMATED.

0543 PM     TSTM WND DMG     2 NNE OAKLAND CITY      38.37N 87.34W
06/16/2019                   GIBSON             IN   911 CALL CENTER

            TREE DOWN ALONG HIGHWAY 57. TIME ESTIMATED.

0600 PM     FLASH FLOOD      3 NE WARE               37.48N 89.36W
06/16/2019                   UNION              IL   EMERGENCY MNGR

            *** 1 FATAL *** A PICKUP TRUCK WAS SWEPT OFF
            STATE FOREST ROAD DUE TO FLOODING ALONG
            CLEAR CREEK. ONE OCCUPANT OF THE TRUCK WAS
            SWEPT AWAY AND DROWNED. THE OTHER OCCUPANT
            WAS ABLE TO MAKE IT TO SAFETY.

0605 PM     TSTM WND DMG     2 ENE BERTRAND          36.92N 89.42W
06/16/2019                   MISSISSIPPI        MO   LAW ENFORCEMENT

            TREES DOWN NEAR INTERSECTION OF US 62 AND 77
            HIGHWAY. TIME ESTIMATED.

0618 PM     FLASH FLOOD      1 ENE WARE              37.45N 89.38W
06/16/2019                   UNION              IL   LAW ENFORCEMENT

            ONE LANE OF HIGHWAY 146 NEAR INTERSECTION OF
            HIGHWAY 3 IS FLOODED.

0629 PM     FLASH FLOOD      4 NW JONESBORO          37.49N 89.33W
06/16/2019                   UNION              IL   BROADCAST MEDIA

            WATER RESCUE WHEN A CAR WAS SWEPT OFF STATE
            FOREST ROAD IN RURAL UNION COUNTY.

0630 PM     FLASH FLOOD      5 W DUFF                38.31N 87.13W
06/16/2019                   PIKE               IN   PUBLIC

            CREEKS OUT OF BANKS, INCLUDING CUP CREEK
            WITHIN A MILE WHERE IT DRAINS INTO THE
            PATOKA RIVER IN PIKE COUNTY.

0630 PM     FLASH FLOOD      BLUFORD                 38.33N 88.74W
06/16/2019                   JEFFERSON          IL   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AROUND BLUFORD,
            INCLUDING HIGHWAY 15. SEVERAL WRECKS
            REPORTED ON INTERSTATE 64 AND INTERSTATE 57
            DUE TO WATER PONDING ISSUES.

0633 PM     TSTM WND DMG     1 W LA CENTER           37.08N 88.99W
06/16/2019                   BALLARD            KY   LAW ENFORCEMENT

            TREES DOWN ALONG HAZELWOOD ROAD NEAR
            LACENTER, EXTENDING WESTWARD TOWARDS
            WICKLIFFE. TIME ESTIMATED.

0644 PM     TSTM WND DMG     6 SE NEW HARMONY        38.06N 87.85W
06/16/2019                   POSEY              IN   BROADCAST MEDIA

            DAMAGE TO A BARN AND POWER LINES DOWN. TIME
            ESTIMATED.

0647 PM     TSTM WND GST     JOPPA                   37.21N 88.85W
06/16/2019  M53 MPH          MASSAC             IL   TRAINED SPOTTER

            TIME ESTIMATED.

0650 PM     TSTM WND DMG     1 NNW JOPPA             37.23N 88.85W
06/16/2019                   MASSAC             IL   PUBLIC

            TREES DOWN AROUND MASSAC COUNTY. TIME
            ESTIMATED.

0703 PM     TSTM WND GST     3 W NEWBURGH            37.95N 87.46W
06/16/2019  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS.

0707 PM     TSTM WND DMG     4 W MELODY HILL         38.03N 87.58W
06/16/2019                   VANDERBURGH        IN   TRAINED SPOTTER

            TREE FELL DOWN ON POWER LINES ON BERRY LANE.

0720 PM     FLASH FLOOD      PRINCETON               38.36N 87.57W
06/16/2019                   GIBSON             IN   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODING IN PRINCETON AND
            BETWEEN PRINCETON AND PATOKA. WATER OVER
            PORTIONS OF US 41 NEAR PRINCETON.

0740 PM     TSTM WND DMG     SANTA CLAUS             38.13N 86.91W
06/16/2019                   SPENCER            IN   911 CALL CENTER

            TREE DOWN IN SANTA CLAUS. TIME ESTIMATED.

0915 PM     FLASH FLOOD      4 NE WINSLOW            38.42N 87.15W
06/16/2019                   PIKE               IN   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS THAT A MAIN WATER
            LINE HAS BEEN WASHED OUT.

0600 AM     HEAVY RAIN       7 SE WINSLOW            38.31N 87.13W
06/17/2019  M4.07 INCH       PIKE               IN   COCORAHS

            COCORAHS STATION IN-PK-4 HOLLAND IN 6.3 NW.

0630 AM     HEAVY RAIN       6 ENE SPURGEON          38.28N 87.15W
06/17/2019  M4.05 INCH       PIKE               IN   CO-OP OBSERVER

            CO-OP OBSERVER STATION STDI3 STENDAL IN.

0700 AM     HEAVY RAIN       1 NW MELODY HILL        38.04N 87.53W
06/17/2019  M3.12 INCH       VANDERBURGH        IN   ASOS

            24 HOUR TOTAL ENDING AT 7 AM 6/17.

0745 AM     HEAVY RAIN       FAIRFIELD               38.38N 88.36W
06/17/2019  M3.45 INCH       WAYNE              IL   MESONET

            MESONET STATION EW9367 FAIRFIELD.

0750 AM     HEAVY RAIN       2 ENE LYNNVILLE         38.20N 87.29W
06/17/2019  M3.11 INCH       WARRICK            IN   MESONET

            MESONET STATION EW7582 LYNNVILLE.

0823 AM     HEAVY RAIN       3 E WARE                37.45N 89.34W
06/17/2019  M4.00 INCH       UNION              IL   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0835 AM     HEAVY RAIN       COBDEN                  37.53N 89.25W
06/17/2019  M4.50 INCH       UNION              IL   BROADCAST MEDIA

            24 HOUR STORM TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
June 17, 2:35 PM EST to 4:30 PM EST
Where
Pike County, 1.77 mi ESE of Pikeville to 9 mi WSW of Pikeville
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
38.310, -87.090

Southeast parts of Pike County experienced some flooding. Water was over county roads, and severe ponding occurred on Highway 64. Cup Creek was at bankful. A Cocorahs observer measured 0.80 inches in 30 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829454.